medications causing heart rate issues

Discussion in 'General Parenting' started by garrison, Apr 2, 2012.

  1. garrison

    garrison New Member

    Hi everyone. I'm Garrison. A stay at home grandma, mom of 2, stepmom of 3, and about to be blessed with grand baby #11. Mr. I(grandson #3) lives with pops and I. We have had him most of his life. He still sees his bio parents regularly.
    Mr. I. (6 yo.) has been taked off his ADHD medications because of increased heart rate. School is next to impossible with out the medications. when we get back from spring break I will ask the school for an evaluation for disabilities.
    Mr. I.'s heart rate was up to 155 while on medications. He has been off for 2 weeks and it is still around 120. We will see a cardioligist on Friday.
    Anybody been through this? What do I do if he can't take medications? We have tried straterra and it turned him evil. Intuniv drops his blood presurre to much and makes him a zombie.
    I am running out of prescribtion options fast. Any ideas?

    Thanks, Garrison
  2. DaisyFace

    DaisyFace Love me...Love me not

    Hello and welcome!

    I don't have a lot of info on the different prescriptions available, but it sounds like taking him off the medications was a good call...

    You can't sacrifice his health for the sake of the school!

    I think your next step of having him evaluated is a good one.
  3. buddy

    buddy New Member

    Hi. Arrrgggg medications! Luckily for us clonidine and ritalin balance eachother out. Im told if we go off one we might need to be very careful ....but maybe for you a combo. Kind of situation can work. Or ....if you are with a good psychiatrist or Dev.pediatrician who really knows medications you might be lead to a whole different class of medications. If you have not sent a registered letter for the evaluation do it now so the day after break is timeclock day one. Sorry for him. So not fair when a medication can help but they can't tolerate it.
  4. Giulia

    Giulia New Member

    Sorry for your son.
    I also agree that we can't sacrifice his health for school.

    What does the cardiologist say about this tachycardia ?
    I don't want to sound lecturing or dismiss your concerns. Not at all.
    But the heart rate alone is not enough to distinguish between seriousness and benignness. So the cardiology evaluation will be indispensable for it (it's not the same thing having 155/minutes when you are under stress or while running than when you're at rest, it's not the same thing to be at 155/min with shortness of breath than if there are no other symptoms....).
    The decision about resuming the medicine can be made only after knowing the type of tachycardia. Tachycardia means "heart beating fast" (in Greek), and it can have tons of patterns. Some are very serious even life threatening, others are very benign.
    It's not the same thing when you have a sinus tachycardia than when you have an atrial or ventricular tachycardia. And a sinus tachycardia can have a ton of causes, from the most benign (stress before an exam, running in the stairs) to the most serious and life threatening.

    To tell you the whole truth, I had a sinus tachycardia caused... by a dry viral pericarditis. Nothing shown on the echocardiogram, EKG showing only a sinus tachyardia. Looking alike a panic attack, instead it was a pericarditis.
    One month and a half in bed + ton of aspirin, but without having to stop any kind of ADHD medicine.
    I was having a 155/minutes tachycardia at rest + shortness of breath to the point I couldn't take a glass in the kitchen, I couldn't even speak without feeling like drowning. It was quite impressing switching from an ADHD hyperactive person to someone who couldn't barely speak without extreme shortness of breath. Aspirin, a month and a half in bed (my nightmare, but necessary) and it came back okay :D

    If I were you, I would wait the cardiologist's evaluation before making any decision. I know that it's much easier said than done when you worry. It's perfectly understandable to worry in such a situation, and it's human to do so. But we can't go faster than the music.

    And as soon as you get the results, you can make an informed decision with the psychiatrist/developmental pediatrician. Otherwise, it's like trying to predict the future within 10 years, which is highly unrealistic.
  5. bigbear11

    bigbear11 Guest

    Hi and welcome! One additional alternative to consider from a medication standpoint is Kapvay. It is very new (like only approved about 6 months ago). We have had good results with it.
  6. buddy

    buddy New Member

    big bear, isn't Kapvay Clonidine? I think she said that it caused blood pressure issues.... maybe the different formulation of it makes it not do that as much??? I dont know, just that since my son takes a form of Clonidine I had checked it out a long time ago.
  7. Giulia

    Giulia New Member

    Garrison, how did the cardiologic evaluation go ?
    Did you have any new info from the cardiologist ?
  8. garrison

    garrison New Member

    The cardo said he won't help till we get Mr. I.'s sinus's under control. The last ct scan showed that his sinus's are blocked by pylups(SP?) I have said no to all ADHD medications till his heart rate is better. It is possible the infection is effecting his heart rate.
    So we see an ear-nose-throat Dr. next week to work on his sinus's and I have sent letters to the school asking for an evaluation for a possible IEP.
    Thanks so much for asking. Being a grandparent instead of a parent in this battle feels pretty lonely sometimes. You made me smile. :)

  9. Giulia

    Giulia New Member

    If your son has a fever/infection, it can increase his heart rate to 155/minute. It's a physiological response from the body.
    Such an increase of heart rate during an infection means that it's a "tachycardia symptom". It's not a true arrhythmia.
    So you don't treat this tachycardia symptoms with anti-arrhythmic drugs, you instead treat the underlying cause (here, the sinus infection).
    An atrial or a ventricular tachycardia are easily recognizable on an EKG, and the cardiologist can tell you right away (those kind of tachycardia can be life threatening).

    If the cardio said that he has to see your son after the sinus infection, then, the tachycardia may not be as serious as you feared of.
    If the cardio saw a worrisome pattern on the EKG and/or an abnormality on the echocardiogram, he would have told you right away. He may also had probably hospitalized your grandson.

    So you can somehow be relieved. From what I've read from you, it's not something which sends to panic.
    A sinus tachycardia is generally not a threat for the body (except in very rare circumstances, unlikely happening to your grandson from what you've said).

    Also, if it can completely reassure you, a heart rate caused by a sinus infection does not normally contraindicate to take ADHD medicines.
    What contraindicates to take ADHD medicines is if someone has an atrial or ventricular tachycardia. As I told you before, the heart rate does not say whatever it's serious or not by itself, except if it is super high. But at 155/minutes for a 6 years old child, it's not so alarming.
    However, we can understand you that you want to rule out a heart issue before resuming ADHD medicines for your grandson.

    However, you have to treat a sinus infection, as it can migrate on heart valves (it's called an endocarditis). So, don't let it linger, it can lead to serious, even life threatening consequences.

    Also, about tachycardia, just to give you more tools to understand, 155/minutes at rest is very unlikely a sinus tachycardia for an adult (it can happen, but it's exceptional).
    For a child of 6 years old, a sinus tachycardia at 155/minutes is not something you need to panic about. I know it impresses and scare.
    But it's dangerous for an adult.
    So to know what the standards heart rates are for children, you have to rely on children standards : you cannot rely on standards for adults. There are specific standards for children, even a 6 years old child.
    Because a child has physiological specificities that don't apply to an adult, and conversely.
    A clinical finding has also to rely on age : it's not because it's abnormal for an adult that it's abnormal also for a child (of course, a heart rate at 250/minute is abnormal as for children, as for adults. But a 155/minute at rest is abnormal and very serious for an adult, it does not necessarily holds true for children).

    Polyps are tissues mass in the sinuses. It can infect the sinuses, and it may need a surgery to remove them.
    So, I repeat myself, but I don't think that it's such a worrisome that you need to panic. I know too well that it's easier said than done, but try not to.